Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Hastings, NE

July 10, 2019Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 10, 2019, 1:40 AM CDT for Dawson County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2019, 1:40 AM CDT (06:40 UTC)
Expired
Jul 10, 2019, 2:15 AM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:53 AM CDT, 47 minutes earlier.

Area forecast discussion, Jul 10, 12:53 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1253 AM CDT Wed Jul 10 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 334 PM CDT Tue Jul 9 2019

Sunny skies were found across the area this afternoon.

A weak cold front will move into the forecast area during the
evening, along with an upper level wave. Thunderstorms are expected
to develop behind the cold front. The thunderstorms are expected to
move through the area during the overnight hours. The problem is
that much of the area had more than enough rain last night. The
forecast for the heaviest rain tonight is near the area that had too
much rain last night. Have the Flash Flood Watch for the areas that
had the most rain last night.

There is a little good news about the rain tonight. The storms
should be moving a little faster and should not last as long as they
did last night. Still, it will not take very much rain to add to the
problems that are already occurring.

There is a little chance for the showers and thunderstorms to
continue into Wednesday, especially in the southern part of the
area. The thunderstorms are expected to move out of the area early
in the morning. A surface high pressure will build into the area and
skies are expected to clear out. Temperatures will be a little
cooler than normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM CDT Tue Jul 9 2019

Wednesday through Friday will be a dry period with warming
temperatures. An upper level ridge builds just to the west of the
area. A surface high builds into the area Wednesday night and moves
to the east on Thursday. Winds will turn to the south and that will
also help to warm things up some.

The ridge continues across the area Friday night through Saturday
night. There are a couple of mainly weak upper level waves that move
across the ridge. There will be some mainly small chances for
thunderstorms on and off through the period. The best chances will
be during the night time hours.

Another, mainly dry period is expected Sunday through Tuesday. There
will be a weak wave that moves through with some spotty showers and
thunderstorms Monday night. Temperatures will remain fairly warm.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1251 AM CDT Wed Jul 10 2019

Thru 12z: Mainly VFR, though some brief reductions to brief MVFR
vsbys poss in strongest tstms 07Z-10Z. Had higher confidence in
impacts to EAR than GRI (may slide just S), so included a tempo
group with 5sm. Cloud bases should remain VFR with bases 5K ft or
higher. Winds will be primarily NW, but could be variable in and
around tstms. Confidence: Medium.

12Z Wed to 00Z Thu: VFR. Expect decr VFR mid to high level clds
during the morning. Could see FEW aftn CU with bases around 4K ft,
mainly for GRI. Winds will be breezy out of the NW-NNW, with
gusts 22-25kt. Confidence: High.

00Z to 06Z Thu: VFR. Clr skies with winds decr to lgt and vrbl
near/just after sunset. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ060-061-
     072>075-082>084.

KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Thies
Hazardous weather outlook, Jul 9, 7:09 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
709 PM CDT Tue Jul 9 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
110015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
709 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Significant flooding is ongoing over much of south central
Nebraska west of Highway 281. Please see individual flood
statements for additional, more specific information.

Scattered thunderstorms are expected after 10 PM. Some storms
could be severe...producing hail up to the size of quarters and
wind gusts of 50 to 60 MPH.

Storms will also produce heavy downpours. Any heavy rain on
saturated soil will renew flooding or worsen ongoing flooding over
south central Nebraska west of Highway 281. A Flash Flood Watch
remains in effect tonight. Please see the Watch message for more
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Significant flooding will likely continue for the next several
days due to runoff from recent heavy rain, particularly along the
Wood River, Platte River and Republican River in south central
Nebraska. Please see individual flood statements for
additional, more specific information.

Thunderstorms may continue into Wednesday morning, mainly over
north central Kansas.

Periodic thunderstorms are possible Friday night through Saturday
night, but it is too soon to determine severe thunderstorm
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed tonight. Please report flash
flooding...hail...or wind damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Jul 10, 1:30 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
130 AM CDT Wed Jul 10 2019

NEZ072-082-100645-
Gosper NE-Furnas NE-
130 AM CDT Wed Jul 10 2019

...STRONG THUNDERSTORM MOVING INTO SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES...

At 129 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Medicine Creek Reservoir State Recreation
Area, or 23 miles southeast of Curtis, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Holbrook around 145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10010 4037 10009 4044 10009 4044 9998
      4049 9998 4049 9983 4024 9984 4026 10019
      4035 10020
TIME...MOT...LOC 0629Z 273DEG 22KT 4039 10019

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:06 PM CDTRiver Flood WarningGIDHall6 days
Jul 9, 9:33 PM CDTRiver Flood WarningGIDHall, Hamilton, Merrick21 days
Jul 10, 1:30 AM CDTSpecial Weather StatementGIDFurnas15 min
Jul 10, 1:34 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
Jul 10, 2:08 AM CDTSpecial Weather StatementGIDBuffalo37 min
Jul 10, 2:12 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper48 min
Jul 10, 2:20 AM CDTFlash Flood WarningGIDFurnas, Gosper3 hr
Jul 10, 2:27 AM CDTSpecial Weather StatementGIDFurnas, Gosper33 min
Jul 10, 2:37 AM CDTSevere Thunderstorm WarningGIDHarlan38 min
Jul 10, 2:55 AM CDTSevere Thunderstorm WarningGIDFurnas39 min
Jul 10, 3:14 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan46 min
Jul 10, 3:19 AM CDTSevere Thunderstorm WarningGIDFurnas, Harlan41 min
Jul 10, 3:57 AM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster48 min
Jul 10, 4:13 AM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster47 min
Jul 10, 4:26 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer, Webster49 min
Jul 10, 4:32 AM CDTSpecial Weather StatementGIDFurnas43 min
Jul 10, 4:58 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer47 min
Jul 10, 5:21 AM CDTFlash Flood WarningGIDNuckolls, Webster6 hr
Jul 10, 5:44 AM CDTSevere Thunderstorm WarningGIDThayer31 min
Jul 10, 6:02 AM CDTAreal Flood AdvisoryGIDThayer3 hr
Jul 10, 7:29 AM CDTAreal Flood WarningGIDThayer4 hr
Jul 10, 8:33 AM CDTAreal Flood AdvisoryGIDAdams3 hr
Jul 10, 11:07 AM CDTAreal Flood WarningGIDNuckolls, Thayer, Webster24 hr
Jul 10, 11:28 AM CDTAreal Flood AdvisoryGIDAdams6 hr
Jul 10, 3:39 AM CDTSpecial Weather StatementGIDPhillips, Rooks, Smith51 min
Jul 10, 9:52 AM CDTRiver Flood WarningGIDOsborne, Smith29 hr
Jul 10, 2:25 PM CDTAreal Flood WarningGIDPhillips22 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.